Articles | Volume 5, issue 4
Nonlin. Processes Geophys., 5, 219–240, 1998
https://doi.org/10.5194/npg-5-219-1998
Nonlin. Processes Geophys., 5, 219–240, 1998
https://doi.org/10.5194/npg-5-219-1998

  31 Dec 1998

31 Dec 1998

On the Hamiltonian approach: Applications to geophysical flows

V. Goncharov1 and V. Pavlov2 V. Goncharov and V. Pavlov
  • 1Institute of Atmospheric Physics, Russian Academy of Sciences, 109017 Moscow, Russia
  • 2DMF, UFR de Mathématiques Pures et Appliquées, Université de Lille 1, 59655 Villeneuve d' Ascq Cedex, France

Abstract. This paper presents developments of the Harniltonian Approach to problems of fluid dynamics, and also considers some specific applications of the general method to hydrodynamical models. Nonlinear gauge transformations are found to result in a reduction to a minimum number of degrees of freedom, i.e. the number of pairs of canonically conjugated variables used in a given hydrodynamical system. It is shown that any conservative hydrodynamic model with additional fields which are in involution may be always reduced to the canonical Hamiltonian system with three degrees of freedom only. These gauge transformations are associated with the law of helicity conservation. Constraints imposed on the corresponding Clebsch representation are determined for some particular cases, such as, for example. when fluid motions develop in the absence of helicity. For a long time the process of the introduction of canonical variables into hydrodynamics has remained more of an intuitive foresight than a logical finding. The special attention is allocated to the problem of the elaboration of the corresponding regular procedure. The Harniltonian Approach is applied to geophysical models including incompressible (3D and 2D) fluid motion models in curvilinear and lagrangian coordinates. The problems of the canonical description of the Rossby waves on a rotating sphere and of the evolution of a system consisting of N singular vortices are investigated.

Download